Alert archive / Hawaii / High Surf Warnings in 2016

High Surf Warning 15, NWS Honolulu, HI

March 31, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this high surf warning at Mar 31, 2016, 8:18 AM HST for Hawaii County, Hawaii. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2016, 8:18 AM HST (18:18 UTC)
Expired
Mar 31, 2016, 3:10 PM HST
In force
7 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 6.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2016-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2016-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

242 
WHHW40 PHFO 311818
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
818 AM HST THU MAR 31 2016

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI
NIIHAU OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF
MAUI...
...A HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG
ISLAND...

.A LARGE NORTHWEST SWELL WILL GRADUALLY DIMINISH TODAY...BUT SURF
HEIGHTS WILL REMAIN LARGE ENOUGH TO WARRANT A HIGH SURF ADVISORY
FOR MOST NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS AND A
HIGH SURF WARNING FOR THE WEST FACING SHORES OF THE BIG ISLAND.

HIZ023-010730-
/O.UPG.PHFO.SU.Y.0028.000000T0000Z-160401T1600Z/
/O.NEW.PHFO.SU.W.0015.160331T1818Z-160401T0400Z/
KONA-
818 AM HST THU MAR 31 2016

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH SURF ADVISORY IS NO LONGER IN EFFECT. 

* SURF...ALONG WEST FACING SHORES OF THE BIG ISLAND...10 TO 12 
  FEET. 

* TIMING...THROUGH TODAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  LONGSHORE AND RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ001>003-006>008-012-013-017-019-020-010730-
/O.CON.PHFO.SU.Y.0028.000000T0000Z-160401T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
818 AM HST THU MAR 31 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU 
  AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...16 TO 22 
  FEET TODAY...AND 10 TO 15 FEET TONIGHT. ALONG WEST FACING 
  SHORES OF OAHU AND MOLOKAI...10 TO 15 FEET TODAY...AND 8 TO 12 
  FEET TONIGHT. 

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES.
WHEN IN DOUBT...DO NOT GO OUT.

&&

$$

FOSTER
1 follow-up statement
549 
WHHW40 PHFO 010110
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
310 PM HST THU MAR 31 2016

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI
NIIHAU OAHU AND MOLOKAI...FOR NORTH FACING SHORES OF MAUI...AND
FOR WEST FACING SHORES OF THE BIG ISLAND...

.A LARGE WEST NORTHWEST SWELL WILL GRADUALLY DIMINISH...BUT SURF
HEIGHTS WILL REMAIN LARGE ENOUGH TO WARRANT A HIGH SURF ADVISORY
FOR MOST NORTH AND WEST FACING SHORES THROUGH TONIGHT.

HIZ023-011415-
/O.CAN.PHFO.SU.W.0015.000000T0000Z-160401T0400Z/
/O.EXA.PHFO.SU.Y.0028.000000T0000Z-160401T1600Z/
KONA-
310 PM HST THU MAR 31 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...6 TO 10 FEET ALONG WEST FACING SHORES OF THE BIG ISLAND.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES.
WHEN IN DOUBT...DO NOT GO OUT.

&&

$$

HIZ001>003-006>008-012-013-017-019-020-011415-
/O.CON.PHFO.SU.Y.0028.000000T0000Z-160401T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
310 PM HST THU MAR 31 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU
  AND NORTH FACING SHORES OF OAHU...12 TO 16 FEET. ALONG WEST
  FACING SHORES OF OAHU AND MOLOKAI...8 TO 12 FEET.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES.
WHEN IN DOUBT...DO NOT GO OUT.

&&

$$

FOSTER

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Mar 31, 3:56 AM HST, 4 hours 22 minutes earlier.

Area forecast discussion, Mar 31, 3:56 AM HST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
356 AM HST THU MAR 31 2016

.SYNOPSIS...
LIGHT WINDS AND MOSTLY DRY WEATHER WILL CONTINUE THROUGH
TONIGHT...WITH TRADE WINDS GRADUALLY STRENGTHENING FRIDAY INTO THE
WEEKEND. THE MODERATE TRADE WINDS WILL DELIVER A FEW WINDWARD
SHOWERS THAT WILL FAVOR NIGHTS AND MORNINGS...BUT A MOSTLY DRY
PATTERN WILL PERSIST. TRADE WINDS WILL ARE EXPECTED TO WEAKEN MONDAY
AS A FRONT APPROACHES...BUT STRONGER TRADE WINDS TUESDAY AND
WEDNESDAY OF NEXT WEEK MAY DELIVER INCREASED WINDWARD SHOWERS.
PERIODS OF VOG ARE POSSIBLE... MAINLY TODAY AND AGAIN ON MONDAY.

&&

.DISCUSSION...
A WEAK SURFACE HIGH THAT WAS CENTERED SEVERAL HUNDRED MILES W OF THE
ISLANDS YESTERDAY IS MOVING QUICKLY ENE...AND IS CURRENTLY VERY
CLOSE TO THE ISLANDS...BEFORE MOVING NE OF THE ISLANDS LATER TODAY.
THE ASSOCIATED SURFACE RIDGE WILL REMAIN CLOSE TO THE ISLANDS...AND
LARGE SCALE WINDS WILL REMAIN SUFFICIENTLY LIGHT TO ALLOW LAND AND
SEA BREEZES TO DRIVE THE WIND AND WEATHER PATTERN OVER THE ISLANDS
THROUGH TONIGHT. HOWEVER...WINDS AT CLOUD LEVELS ARE IN THE PROCESS
OF BECOMING NE...BEFORE TURNING TO THE E AND SE LATER TODAY. THE
LIGHT NE FLOW HAS ALLOWED SOME CLOUDS AND LIGHT SHOWERS TO POOL
ALONG WINDWARD COASTS AND NEAR SHORE WATERS OVERNIGHT...AND SOME MAY
SNEAK ASHORE THIS MORNING TO BRING AN ISOLATED LIGHT SHOWER. BY
AFTERNOON...SEA BREEZE CONVERGENCE WILL BRING INCREASING CLOUDS TO
LEEWARD AND INTERIOR AREAS...AND A SLIGHT CHANCE OF SHOWERS. THE
VEERING LOW-LEVEL FLOW WILL BRING VOG OVER MOST AREAS OF THE STATE
THROUGH TONIGHT BEFORE CLEARING ON FRIDAY.

THE SURFACE RIDGE WILL DRIFT N ON FRIDAY...ALLOWING TRADE WINDS TO
SLOWLY STRENGTHEN. WEATHER WILL REMAIN MOSTLY DRY OUTSIDE OF A FEW
BRIEF WINDWARD SHOWERS...DUE TO A MID LEVEL RIDGE BUILDING OVER THE
AREA. A NEW SURFACE HIGH PASSING N OF THE AREA FRIDAY NIGHT AND
SATURDAY WILL LEAD TO A STRENGTHENING TRADE WIND FLOW...WITH
MODERATE TRADE WINDS EXPECTED THROUGH THE WEEKEND. THE FLOW WEAKENS
AND VEERS AGAIN EARLY NEXT WEEK IN ADVANCE OF ANOTHER FRONT...WITH
VOGGY CONDITIONS POSSIBLE AGAIN STATEWIDE ON MONDAY. MOISTURE
ASSOCIATED WITH THIS FRONT MAY BECOME EMBEDDED IN A STRONG NE TRADE
WIND FLOW AROUND TUESDAY AND WEDNESDAY OF NEXT WEEK AS A NEW HIGH
PASSES N OF THE ISLANDS.

ALOFT...THE ISLANDS LIE ON THE SOUTHERN PERIPHERY OF A STRONG JET
STREAM. WINDS OVER THE SUMMITS OF MAUNA KEA AND MAUNA LOA REMAIN
ELEVATED THIS MORNING...BUT HAVE DROPPED BELOW ADVISORY LEVELS. AS
THE JET LIFTS N OVER THE NEXT 12 TO 24 HOURS...SUMMIT WINDS ARE
EXPECTED TO DIMINISH FURTHER.

&&

.AVIATION...
UP TO 3 AM HST...THERE HAS NOT BEEN MUCH REDUCTION IN THE LOW CLOUD
COVERAGE ACROSS THE MAIN HAWAIIAN ISLANDS THIS MORNING. THEY ARE
MAINLY SITUATED OVER THE ADJACENT WINDWARD WATERS. THEY ARE MAINLY
STABLE...HIGH BASED...STRATOCUMULUS CLOUDS WITH TOPS BETWEEN 6 AND 8
KFT. THERE IS A PATCH OF LIGHT SHOWERS OFF HANA AIRPORT BUT THAT IS
ABOUT IT ON RADAR.

SOME OF THE CLOUDS WILL BURN OFF AFTER SUNRISE BUT THIS PARTIAL
CLEARING COULD BE TEMPORARILY. AS A SEA BREEZE FLOW DEVELOPS LATER
THIS MORNING...COUPLED WITH DAYTIME HEATING...WILL RESULT IN SOME
AFTERNOON CLOUDINESS FAVORING LEEWARD AND INTERIOR AREAS. AN
ISOLATED SHOWER OR TWO IS POSSIBLE WITH THESE CLOUDS.

THE PREVAILING FLYING CONDITION IS VFR BUT THERE WILL BE ISOLATED
MVFR CEILINGS. A COUPLE OF WINDWARD TERMINALS HAVE BEEN REPORTING
MVFR CIGS DURING THE EVENING.

THE LOW LEVEL WIND FLOW CONTINUES TO VEER NORTHEAST THIS MORNING AS
A SURFACE RIDGE RELOCATES JUST TO THE NORTH OF THE ISLANDS.

&&

.MARINE...
A LARGE NW SWELL PEAKED YESTERDAY AND IS SLOWLY TRENDING DOWN AT
UPSTREAM BUOY 51101...WITH OBSERVATIONS FROM PACIOOS NEAR SHORE
BUOYS SUPPORTING A DOWNGRADE OF THE HIGH SURF WARNING TO A HIGH SURF
ADVISORY...WHICH IS NOW IN EFFECT FOR EXPOSED N AND W FACING SHORES
THROUGH 6 AM FRIDAY. SURF IS EXPECTED TO DIMINISH BELOW ADVISORY
LEVELS STATEWIDE ON FRIDAY. MOSTLY SMALL SURF WILL PREVAIL THROUGH
THE WEEKEND...WITH A MODERATE NW SWELL ON TUESDAY LIKELY PEAKING
BELOW ADVISORY LEVELS. ELSEWHERE...A SMALL S SWELL WILL GRADUALLY
DIMINISH TODAY. THE OAHU SURF DISCUSSION WAS UPDATED YESTERDAY AND
CONTAINS MORE DETAILS ON THE SURF OUTLOOK.

DESPITE LIGHT WINDS...A SMALL CRAFT ADVISORY /SCA/ IS IN EFFECT FOR
MANY MARINE ZONES THROUGH THIS AFTERNOON AS COMBINED SEAS REMAIN AT
OR ABOVE 10 FEET. THEREAFTER...A SCA WILL NOT BE NEEDED UNTIL THIS
WEEKEND...WHEN STRENGTHENING TRADE WINDS ARE EXPECTED TO REACH
CRITERIA IN THE WINDIEST MARINE ZONES AROUND MAUI AND THE BIG
ISLAND. TRADE WINDS ARE THEN EXPECTED TO DIMINISH BELOW SCA SPEEDS
ON MONDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST FRIDAY FOR NORTH AND WEST FACING
SHORES OF KAUAI NIIHAU OAHU AND MOLOKAI...NORTH FACING SHORES OF
MAUI...AND FOR WEST FACING SHORES OF THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 4 PM HST THIS AFTERNOON FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI
CHANNEL-OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD
WATERS-ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS.

&&

DISCUSSION/MARINE...BIRCHARD
AVIATION...LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:22 PM HSTWind AdvisoryHFOHawaii12 hr

Nearby

High Surf Warnings in Hawaii, 2016Every high surf warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.